Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 252, NWS Rapid City, SD

July 17, 2019Butte County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2019, 7:13 PM MDT for Butte County, Meade County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 7:13 PM MDT (01:13 UTC)
Expired
Jul 17, 2019, 7:45 PM MDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butte County, SD, Meade County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:38 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KUNR 180113
SVRUNR
SDC019-093-180145-
/O.NEW.KUNR.SV.W.0252.190718T0113Z-190718T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
713 PM MDT Wed Jul 17 2019

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butte County in northwestern South Dakota...
  Southwestern Meade County in west central South Dakota...

* Until 745 PM MDT.

* At 713 PM MDT, a severe thunderstorm was located 6 miles southeast
  of Bear Butte State Park, or 10 miles east of Sturgis, moving east
  at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hereford, Owl Butte and Bear Butte State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 10347 4472 10331 4465 10276 4432 10282
TIME...MOT...LOC 0113Z 267DEG 11KT 4443 10331 

HAIL...1.50IN
WIND...60MPH
 
$$

Eagan
1 follow-up statement
581 
WWUS53 KUNR 180122
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
722 PM MDT Wed Jul 17 2019

SDC019-093-180145-
/O.CON.KUNR.SV.W.0252.000000T0000Z-190718T0145Z/
Butte SD-Meade SD-
722 PM MDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN BUTTE AND SOUTHWESTERN MEADE COUNTIES...

At 722 PM MDT, a severe thunderstorm was located 10 miles east of
Bear Butte State Park, or 14 miles east of Sturgis, moving east at 20
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hereford, Owl Butte and Bear Butte State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4440 10345 4472 10329 4465 10276 4432 10282
TIME...MOT...LOC 0122Z 269DEG 18KT 4443 10323 

HAIL...2.00IN
WIND...60MPH
 
$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:27 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 17, 5:27 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT Wed Jul 17 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 143 PM MDT Wed Jul 17 2019

Water vapor imagery this afternoon clearly depicts two features
of interest across the nrn/nwrn U.S. The first is a shortwave
trough crossing nern MT/nwrn ND and an associated trailing
deformation zone extending south through the cntrl Rockies, where
another subtle vort max can be found near the WY/CO border. The
second is a broad mid-to-upper level jet overspreading the Pac
NW/nrn Rockies. Several localized zones of convergence are evident
via visible satellite imagery where cu development is ongoing,
particularly near the Black Hills/nern WY and nwrn SD. A
recovering remnant outflow zone can be found well to our south
over cntrl NE from convection last night/this morning.

While the best large-scale forcing for convection today may be to
our north, mesoscale forcing should be sufficient for some
convective initiation this afternoon as the right entrance region
of a departing jet streak crosses the region. With favorable CAPE
/deep-layer shear, storms should readily become organized;
however, straight-line hodographs with limited low-level shear
will favor splitting supercells and potential upscale growth.
Large hail may be the primary threat early with a transition to a
straight-line wind threat later in the afternoon/early evening. As
forcing exits to the northeast tonight, thunderstorm coverage and
intensity should diminish 03-06z.

A weak boundary will cross the area late tonight, ushering in a
slightly drier air mass for Thursday. Given our location on the
equatorward side of the upper-level jet, think forcing for ascent
will be limited to localized areas of convergence near terrain or
any lingering outflow zones from convection today. As a result,
while one or two storms cannot be ruled out, think we'll be mostly
dry tomorrow. Heat will accordingly be the main story, with highs
climbing into the mid 90s over swrn/s cntrl SD. Will be
approaching triple digit heat indices across these areas, but
given uncertainty regarding evolution of this afternoon's
convection and any associated outflow contamination, lack the
confidence to delineate an advisory at this time.

The upper-level jet will gradually shift eastward through the
remainder of the work week, and as it departs to our east late
Friday into Saturday, more active weather can be expected. There's
fairly high confidence in a rather abrupt pattern change late
weekend into early next week, with ECMWF/GFS both depicting a
building ridge over the Four Corners/Rockies. This will provide
northwest/north flow aloft with the potential for some quick-
hitting ridge riders to impact the area through the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 527 PM MDT Wed Jul 17 2019

Scattered thunderstorms are expected to move from west to east over
nern WY, the Black Hills, and wrn SD through approximately 03-06z.
Large hail and damaging straight-line winds will be possible in
the strongest storms, along with brief MVFR cigs/vsbys. Otherwise,
VFR conditions are expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...Sherburn
Hazardous weather outlook, Jul 17, 4:30 AM MDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
430 AM MDT Wed Jul 17 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
430 AM MDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across northeastern Wyoming and far western
South Dakota. Large hail and damaging winds are the main concern
with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Friday night through
Saturday night. Organized severe storms are not anticipated at
this time. Isolated chances of thunderstorms will occur each day
from Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-181300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
430 AM MDT Wed Jul 17 2019 /530 AM CDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon and
evening across central and south central South Dakota. Large
hail and damaging winds are the main concern with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Friday night through
Saturday night. Organized severe storms are not anticipated at
this time. Isolated chances of thunderstorms will occur each day
from Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 17, 6:42 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 W DWTN SPEARFISH      44.50N 104.04W
07/17/2019  M3.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, Jul 17, 6:46 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     4 E DWTN SPEARFISH      44.48N 103.79W
07/17/2019  M52 MPH          LAWRENCE           SD   AWOS

&&

07
Local storm report, Jul 17, 6:53 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 ESE DWTN SPEARFISH    44.48N 103.81W
07/17/2019  M1.00 INCH       LAWRENCE           SD   SOCIAL MEDIA

&&

AFOSCATO
Local storm report, Jul 17, 7:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 SSE STURGIS           44.40N 103.50W
07/17/2019  E60 MPH          MEADE              SD   SOCIAL MEDIA

&&

AFOSCATO
Local storm report, Jul 17, 7:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             4 NNW TILFORD           44.35N 103.46W
07/17/2019  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            40-50 MPH WINDS AND HEAVY RAIN

&&

07
Local storm report, Jul 17, 7:05 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 N FOUR CORNERS        44.12N 104.13W
07/17/2019  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

TJG

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:44 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade61 min
Jul 17, 6:55 PM MDTSevere Thunderstorm WarningUNRFall River33 min
Jul 17, 7:42 PM MDTSevere Thunderstorm WarningUNRMeade63 min
Jul 17, 7:46 PM MDTSpecial Weather StatementUNRPennington29 min
Jul 17, 8:02 PM MDTSpecial Weather StatementUNRHaakon, Jackson43 min
Jul 17, 8:15 PM MDTSevere Thunderstorm WarningUNRHaakon39 min
Jul 17, 8:21 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson32 min
Jul 17, 8:27 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach52 min
Jul 17, 11:14 PM MDTSevere Thunderstorm WarningUNROglala Lakota46 min
Jul 18, 12:05 AM MDTSevere Thunderstorm WarningUNRJackson, Oglala Lakota55 min
Jul 18, 12:40 AM MDTSpecial Weather StatementUNRJackson65 min
Jul 18, 12:55 AM MDTSevere Thunderstorm WarningUNRJackson35 min
Jul 18, 1:21 AM MDTSpecial Weather StatementUNRMellette39 min
Jul 18, 1:23 AM MDTSpecial Weather StatementUNRLyman52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.